Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

September 18, 2018Blue Earth County, Faribault County, Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 18, 2018, 7:39 AM CDT for Blue Earth County, Faribault County, Waseca County, Minnesota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2018, 7:39 AM CDT (12:39 UTC)
Expired
Sep 18, 2018, 8:30 AM CDT
In force
51 min
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Faribault County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 114 km from the middle of the area, began a volume at 12:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 0.7 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1380 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WWUS83 KMPX 181239
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 AM CDT TUE SEP 18 2018

MNZ075>077-083-084-091>093-181330-
Le Sueur-Waseca-Blue Earth-Rice-Martin-Freeborn-Nicollet-Faribault-
739 AM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
FARIBAULT...SOUTHERN LE SUEUR...EASTERN MARTIN...BLUE EARTH...
SOUTHWESTERN RICE...WASECA AND SOUTHEASTERN NICOLLET COUNTIES...

At 739 AM CDT, a strong thunderstorm was located over Madelia, or 17
miles south of New Ulm, moving east at 50 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, Waseca, Blue Earth, Lake
Crystal, Eagle Lake, Wells, Janesville, Waterville and Mapleton.

This includes the following highways...
 Interstate 90 between mile markers 100 and 144.
 U.S. Highway 14 between mile markers 114 and 159.
 U.S. Highway 169 between mile markers 1 and 67.

LAT...LON 4385 9442 4385 9436 4396 9437 4416 9428
      4433 9430 4436 9343 4350 9367 4350 9456
TIME...MOT...LOC 1239Z 274DEG 43KT 4407 9439 

$$

AMK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 18, 6:54 AM CDT, 45 minutes earlier.

Area forecast discussion, Sep 18, 6:54 AM CDT, 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
654 AM CDT Tue Sep 18 2018

.SHORT TERM...(Today and tonight)
Issued at 337 AM CDT Tue Sep 18 2018

A line of thunderstorms producing heavy rainfall has been training
across portions of central MN early this morning, but recent trends
have shown it finally starting to sag south slowly. It is being
driven by a relatively weak 35 kt LLJ but moisture advection is
pretty good at 850 mb with dew points in the mid teens Celsius. This
band of thunderstorms will eventually weaken, but localized areas
may see a quick 1 to 3 inches.

There is also a cluster of cells over central South Dakota that are
tracking east northeastward toward western MN. These too will weaken
this morning, but they are moving rather quickly at 45-50 mph and
could reach western MN as early as 630 AM.

Models have been performing poorly with this event so far, therefore
confidence is low on the convective evolution today and even
tonight. However, the general expectation is for The cluster in
South Dakota to weaken some, but still spread showers eastward
across southern and central MN later this morning with additional
scattered cells or clusters over southern MN this afternoon before
lifting northward tonight.

.LONG TERM...(Wednesday through Monday)
Issued at 337 AM CDT Tue Sep 18 2018

The main focus of the long term is the lingering baroclinic zone
and opportunities for heavy rain and thunderstorms, followed by a
the eventual surface low moving through the area, bringing a risk of
severe weather to far southern MN through western WI on Thursday
afternoon.

By tomorrow morning, the main upstream trough will be moving across
California into Nevada, with the upper ridge centered just west of
the lower Mississippi valley.  An initial shortwave looks to overtop
the ridge to the north, moving into southern MN by tomorrow morning.
This, along with the existence of the baroclinic zone across
southern MN and a strengthening upper level jet streak to our north
should lead to a rainy Wednesday and especially Wednesday night as
the low level jet increases.  Could see a solid 2-3" rainfall event
from Wednesday into Thursday.

As the main upper trough continues eastward toward Thursday, surface
cyclogenesis will lead a to a surface low ejecting northeast from
eastern Colorado.  Despite the fact the low will be filling as it
approaches, the frontal boundary will be oriented from southwest to
northeast, parallel to the movement of the low.  Moderate to strong
instability will pool along the warm sector of the front as temps
warm to around 80 degrees with dew points climbing to near 70
degrees across far southern MN through western WI.  PWAT values
approaching 2" look plausible in the warm sector as well.  Deep
layer shear of near 50 knots along with MLCAPE values of 1,500-2,000
J/kg support the idea of severe thunderstorms in the warm sector
ahead of the cold front.

The main upper level trough will continue lifting through the region
through Thursday night, lingering showers across the area longer
than previously thought.  High pressure and cooler temps will follow
Friday afternoon into Saturday.  The cool down won't last long, as
guidance points to a return to southwesterly flow by Sunday, which
also brings a slight chance of showers with a subtle wave moving
across North Dakota and northern Minnesota.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 654 AM CDT Tue Sep 18 2018

Widespread showers and thunderstorms will persist across southern
MN and portions of west central WI this morning. Additional storms
may redevelop this afternoon in the same areas, but confidence is
low. Conditions will improve some this afternoon before
deteriorating again tonight and Wednesday.

KMSP...Most of the TSRA will be to the south this morning, but
there will be a period of TS on station between 14-1530Z.

/OUTLOOK FOR KMSP/
Wed...MVFR with IFR/TSRA possible. Wind SE at 10G20 kts.
Thu...MVFR with IFR/RA possible. Wind NW at 10G15 kts.
Fri...VFR. Wind northwest 7 to 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...SPD
AVIATION...BORGHOFF
Hazardous weather outlook, Sep 18, 4:31 AM CDT, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
431 AM CDT Tue Sep 18 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
190945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
431 AM CDT Tue Sep 18 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Showers and thunderstorms are likely today with the main threat
being heavy rainfall and localized flooding or ponding of water.
The threat for severe weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms are expected Wednesday through
Thursday. The main threat will be heavy rainfall with several
inches possible, which may lead to localized flooding. Severe
weather will also be possible, especially from southern MN
through western WI on Thursday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Sep 18, 4:06 AM CDT, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
406 AM CDT TUE SEP 18 2018

MNZ065>070-181015-
Dakota-McLeod-Carver-Sibley-Renville-Scott-
406 AM CDT TUE SEP 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Dakota...McLeod...Carver...Sibley...Renville...Scott...

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

McLeod...Carver...Sibley...Renville...

At 401 AM CDT...A line of strong thunderstorms with heavy rainfall
was nearly stationary from northern Renville County, to southern
Carver County, to Dakota County. Expect the possibility of 2 to 4
inches during the next couple hours which may lead to flooding.

LOCATIONS IMPACTED INCLUDE...
Burnsville, Lakeville, Apple Valley, Shakopee, Savage, Prior Lake,
Farmington, Belle Plaine, Glencoe, Jordan, Cannon Falls and Carver.

This includes Mystic Lake Casino.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4489 9547 4489 9529 4486 9433 4467 9273
      4463 9279 4454 9280 4453 9292 4476 9549
TIME...MOT...LOC 0904Z 180DEG 0KT 4478 9439

BORGHOFF
Special weather statement, Sep 18, 4:07 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
407 AM CDT TUE SEP 18 2018

MNZ065>070-181015-
Dakota-McLeod-Carver-Sibley-Renville-Scott-
407 AM CDT TUE SEP 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Dakota...McLeod...Carver...Sibley...Renville...Scott...

At 401 AM CDT...A line of strong thunderstorms with heavy rainfall
was nearly stationary from northern Renville County, to southern
Carver County, to Dakota County. Expect the possibility of 2 to 4
inches during the next couple hours which may lead to flooding.

LOCATIONS IMPACTED INCLUDE...
Burnsville, Lakeville, Apple Valley, Shakopee, Savage, Prior Lake,
Farmington, Belle Plaine, Glencoe, Jordan, Cannon Falls and Carver.

This includes Mystic Lake Casino.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4489 9547 4489 9529 4486 9433 4467 9273
      4463 9279 4454 9280 4453 9292 4476 9549
TIME...MOT...LOC 0904Z 180DEG 0KT 4478 9439

BORGHOFF
Special weather statement, Sep 18, 6:20 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
620 AM CDT TUE SEP 18 2018

MNZ073-074-181200-
Brown-Redwood-
620 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT REDWOOD AND
SOUTHWESTERN BROWN COUNTIES...

At 619 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ghent to near Garvin to near Adrian.
Movement was east at 55 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Redwood Falls, Springfield, Walnut Grove, Lamberton, Wabasso,
Sanborn, Vesta, Milroy, Lucan, Clements, Revere and Seaforth.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 76.
 U.S. Highway 71 between mile markers 52 and 75.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4454 9560 4454 9536 4455 9535 4454 9504
      4418 9492 4411 9495 4411 9509 4420 9510
      4420 9559
TIME...MOT...LOC 1119Z 274DEG 48KT 4458 9585 4426 9575 4367 9600

SPD
Special weather statement, Sep 18, 7:01 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
701 AM CDT TUE SEP 18 2018

MNZ073>075-082-083-091-181300-
Brown-Blue Earth-Watonwan-Martin-Nicollet-Redwood-
701 AM CDT TUE SEP 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN REDWOOD...
NORTHWESTERN MARTIN...BROWN...NORTHWESTERN BLUE EARTH...WATONWAN AND
CENTRAL NICOLLET COUNTIES...

At 701 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood Falls to near Springfield to
near Okabena. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
New Ulm, St. James, Sleepy Eye, Madelia, Springfield, Sherburn,
Truman, Trimont, Welcome, Courtland, Butterfield and Hanska.

This includes the following highways...
 Interstate 90 between mile markers 82 and 99.
 U.S. Highway 14 between mile markers 68 and 113.
 U.S. Highway 71 between mile markers 52 and 55, and between mile
markers 58 and 65.

LAT...LON 4411 9486 4411 9510 4419 9510 4420 9515
      4427 9512 4440 9516 4433 9430 4416 9428
      4364 9451 4364 9485
TIME...MOT...LOC 1201Z 264DEG 35KT 4450 9518 4427 9505 4371 9526

SPD
Special weather statement, Sep 18, 7:31 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
731 AM CDT TUE SEP 18 2018

MNZ057>059-065>068-074-075-181300-
Brown-McLeod-Carver-Sibley-Kandiyohi-Renville-Meeker-Wright-Nicollet-
731 AM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...SOUTHERN
MEEKER...SIBLEY...MCLEOD...NORTHEASTERN BROWN...NORTHWESTERN
CARVER...EASTERN RENVILLE...SOUTHEASTERN KANDIYOHI AND NICOLLET
COUNTIES...

At 731 AM CDT, a strong thunderstorm was located over Stewart, or 10
miles south of Hutchinson, moving east at 55 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hutchinson, St. Peter, Glencoe, Cokato, Winsted, Gaylord, Arlington,
Howard Lake, Lester Prairie, Dassel, Winthrop and Fairfax.

This includes the following highways...
 U.S. Highway 12 between mile markers 107 and 128.
 U.S. Highway 169 between mile markers 65 and 68, and between mile
markers 70 and 75.
 U.S. Highway 212 between mile markers 90 and 126.

LAT...LON 4437 9472 4470 9472 4506 9482 4515 9400
      4442 9394 4436 9396 4434 9393 4430 9396
TIME...MOT...LOC 1231Z 256DEG 46KT 4475 9446

AMK
Special weather statement, Sep 18, 7:39 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
739 AM CDT TUE SEP 18 2018

MNZ075>077-083-084-091>093-181330-
Le Sueur-Waseca-Blue Earth-Rice-Martin-Freeborn-Nicollet-Faribault-
739 AM CDT TUE SEP 18 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FREEBORN...
FARIBAULT...SOUTHERN LE SUEUR...EASTERN MARTIN...BLUE EARTH...
SOUTHWESTERN RICE...WASECA AND SOUTHEASTERN NICOLLET COUNTIES...

At 739 AM CDT, a strong thunderstorm was located over Madelia, or 17
miles south of New Ulm, moving east at 50 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Mankato, Fairmont, North Mankato, St. Peter, Waseca, Blue Earth, Lake
Crystal, Eagle Lake, Wells, Janesville, Waterville and Mapleton.

This includes the following highways...
 Interstate 90 between mile markers 100 and 144.
 U.S. Highway 14 between mile markers 114 and 159.
 U.S. Highway 169 between mile markers 1 and 67.

LAT...LON 4385 9442 4385 9436 4396 9437 4416 9428
      4433 9430 4436 9343 4350 9367 4350 9456
TIME...MOT...LOC 1239Z 274DEG 43KT 4407 9439

AMK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:19 PM CDTSpecial Weather StatementMPXDakota26 min
Sep 18, 12:52 AM CDTSpecial Weather StatementMPXLac qui Parle38 min
Sep 18, 1:32 AM CDTSpecial Weather StatementMPXChippewa43 min
Sep 18, 2:09 AM CDTSpecial Weather StatementMPXHennepin, Ramsey51 min
Sep 18, 3:48 AM CDTSpecial Weather StatementMPXRenville27 min
Sep 18, 4:06 AM CDTSpecial Weather StatementMPXDakota, McLeod, Renville, Scott69 min
Sep 18, 4:07 AM CDTSpecial Weather StatementMPXDakota, McLeod, Renville, Scott68 min
Sep 18, 6:20 AM CDTSpecial Weather StatementMPXRedwood40 min
Sep 18, 7:01 AM CDTSpecial Weather StatementMPXBrown, Martin, Watonwan59 min
Sep 18, 7:31 AM CDTSpecial Weather StatementMPXMcLeod, Nicollet, Sibley29 min
Sep 18, 8:00 AM CDTSpecial Weather StatementMPXCarver, Hennepin, Le Sueur, Scott30 min
Sep 18, 8:30 AM CDTSpecial Weather StatementMPXDakota, Freeborn, Goodhue, Hennepin, Ramsey, Rice and 4 more30 min
Sep 17, 11:54 PM CDTSpecial Weather StatementMPXPierce36 min
Sep 18, 12:47 AM CDTSpecial Weather StatementMPXPepin, Pierce43 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.